Bounded Rationality in Budgetary Research
John F. Padgett
American Political Science Review, 1980, vol. 74, issue 2, 354-372
Abstract:
Two bounded rationality theories of federal budgetary decision making are operationalized and tested within a stochastic process framework. Empirical analyses of Eisenhower, Kennedy and Johnson domestic budget data, compiled from internal Office of Management and Budget planning documents, support the theory of serial judgment over the theory of incrementalism proposed by Davis, Dempster and Wildavsky. The new theory highlights both the structure of ordered search through a limited number of discrete alternatives and the importance of informal judgmental evaluations. Serial judgment theory predicts not only that most programs most of the time will receive allocations which are only marginally different from the historical base, but also that occasional radical and even “catastrophic” changes are the normal result of routine federal budgetary decision making. The methodological limitations of linear regression techniques in explanatory budgetary research are also discussed.
Date: 1980
References: Add references at CitEc
Citations: View citations in EconPapers (16)
Downloads: (external link)
https://www.cambridge.org/core/product/identifier/ ... type/journal_article link to article abstract page (text/html)
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:cup:apsrev:v:74:y:1980:i:02:p:354-372_16
Access Statistics for this article
More articles in American Political Science Review from Cambridge University Press Cambridge University Press, UPH, Shaftesbury Road, Cambridge CB2 8BS UK.
Bibliographic data for series maintained by Kirk Stebbing ().